Tennessee, 2001Flash Flood and Hail in Tennessee, July 5, 2001
July 5, 2001 · NWS OHX · 31 events in 19 counties and zones
21 thunderstorm wind, 7 hail, 1 funnel cloud, 1 flash flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 5, 1:50 AM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 1:50 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
250 AM CDT THU JUL 5 2001
CURRENT...CLEAR MUGGY NITE W/ TEMPS MAINLY IN 60S.
FORECAST...AGREE W/ MRX THAT ANOTHER CONVECTIVE EVENT COULD BE
SHAPING UP FOR THIS AFTN AND EVE...AS LONG AS WE REMAIN IN NW FLOW
ALOFT AND UNSTABLE AIRMASS LO LEVELS. CONVECTION SHOWING UP ALREADY
TO N OVER SRN IN AND SRN IL. THIS WILL MAKE ITS WAY DOWN AS THE
FRONT PUSHES SLOWLY S TDA. ANOTHER LINE OF TSRA W/ A FEW CELLS
POSSIBLY SEVERE. HI CHC POPS FOR TODAY. HAVE TO KEEP POPS IN EARLY
THIS EVE UNTIL FRONT PUSHES THRU. AFTER THIS EVE...HI PRES AND
DRIER AIR SPILLS IN.
AS FOR TEMPS...HARD TO ARGUE W/ FWC NUMBERS.
BNA BB s89/64/88/66 5300
CSV BB 85/60/84/61 5300
.BNA...NONE.
MAG
In the hours before
Special weather statement, Jul 5, 4:30 AM CST, 3 hours 40 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUL 5 2001
MIDDLE TENNESSEE WILL HAVE ANOTHER SHOT AT THUNDERSTORMS TODAY...AND
POSSIBLY THIS EVENING. A WEAK COOL FRONT CONTINUES TO DROP SOUTH OUT
OF SOUTHERN ILLINOIS AND INDIANA. AHEAD OF THIS FRONT...MOISTURE WILL
BE PLENTIFUL IN THE LOW LEVELS. ALSO...DRY AIR MOVING IN ALOFT...AND
AFTERNOON HEATING WILL ALLOW FOR INCREASING INSTABILITY THROUGHOUT
THE DAY.
THE COMBINATION OF LOW LEVEL MOISTURE...INSTABILITY...AND THE
APPROACHING FRONT...WILL PROVIDE THE NECESSARY INGREDIENTS FOR
SCATTERED THUNDERSTORM DEVELOPMENT.
THE THUNDERSTORMS ARE EXPECTED TO OCCUR MAINLY DURING THE AFTERNOON
HOURS. THE CHANCE FOR SEVERE WEATHER IS MINIMAL...HOWEVER...DAMAGING
WINDS AND SOME HAIL ARE POSSIBLE IN THE STRONGER STORMS.
ACTIVATION OF EMERGENCY MANAGERS AND SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.
DICKSON 15
Event by event
21 thunderstorm wind, 7 hail, 1 funnel cloud, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Stewart
- When
- July 5, 8:10 AM CST
- Where
- Stewart County, 7 mi NE of Dover
- Measured
- 50 kt (58 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.533, -86.450
Spotter reported trees down across the intersection of Highway 46 and Highway 79.
Hail, Montgomery
- When
- July 5, 8:32 AM CST
- Where
- Montgomery County, Palmyra
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
Law enforcement reported walnut size hail.
Thunderstorm Wind, Robertson
- When
- July 5, 8:45 AM CST
- Where
- Robertson County, White House
- Measured
- 50 kt (58 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.317, -86.717
Off duty NWS employee reported 2 trees down on U.S. Highway 31 in White House.
Thunderstorm Wind, Sumner
- When
- July 5, 8:45 AM CST to 8:50 AM CST
- Where
- Sumner County, West Portion
- Measured
- 55 kt (63 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 36.133, -86.833
Newspaper article mentioned numerous trees and power lines were down from Hendersonville to Millersville.
Hail, Davidson
- When
- July 5, 8:59 AM CST
- Where
- Davidson County, Goodlettsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.550, -87.750
Thunderstorm Wind, Wilson
- When
- July 5, 9:06 AM CST
- Where
- Wilson County, 4 mi NW of Mt Juliet
- Measured
- 52 kt (60 mph)
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.433, -87.483
Thunderstorm wind gust of 60 mph measured at NWS office.
Thunderstorm Wind, Wilson
- When
- July 5, 9:10 AM CST
- Where
- Wilson County, Mt Juliet
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.200, -86.517
Multiple reports of downed trees and power lines by EMA. An electric pole was knocked down on Saundersville Rd.
Funnel Cloud, Wilson
- When
- July 5, 9:14 AM CST
- Where
- Wilson County, Mt Juliet
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.133, -86.833
Trained spotter reported a funnel cloud on Lebanon Pike and Mt. Juliet Rd.
Thunderstorm Wind, Davidson
- When
- July 5, 9:16 AM CST
- Where
- Davidson County, Nashville
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.233, -86.567
Spotter reported 60 mph wind gust in downtown Nashville.
Hail, Wilson
- When
- July 5, 9:17 AM CST
- Where
- Wilson County, Mt Juliet
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.500, -86.633
Off duty NWS employee reported dime size hail just west of Mt. Juliet.
Hail, Wilson
- When
- July 5, 9:19 AM CST
- Where
- Wilson County, Mt Juliet
- Measured
- 0.88 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.133, -86.833
Off duty NWS employee reported nickel size hail.
Hail, Dickson
- When
- July 5, 9:33 AM CST
- Where
- Dickson County, South Portion
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.200, -86.517
Public report of golf ball size hail.
Thunderstorm Wind, Hickman
- When
- July 5, 9:50 AM CST
- Where
- Hickman County, Northeast Portion
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.583, -87.133
Law enforcement reported trees down in the northeast part of the county.
Thunderstorm Wind, Lewis
- When
- July 5, 10:30 AM CST
- Where
- Lewis County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -87.017
Law enforcement reported a few trees down around the county.
Thunderstorm Wind, Perry
- When
- July 5, 10:30 AM CST
- Where
- Perry County, Linden
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.167, -86.550
Law enforcement reported a tree down across a power line.
Hail, Perry
- When
- July 5, 10:30 AM CST
- Where
- Perry County, Linden
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.533, -87.500
Law enforcement reported nickel size hail.
Thunderstorm Wind, Maury
- When
- July 5, 10:30 AM CST
- Where
- Maury County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.500, -86.767
Law enforcement reported trees down around the county.
Thunderstorm Wind, Rutherford
- When
- July 5, 10:34 AM CST
- Where
- Rutherford County, Murfreesboro
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.050, -87.367
Spotter reported several trees limbs down and winds estimated to be 60-70 mph just north of Murfreesboro.
Thunderstorm Wind, Lincoln
- When
- July 5, 10:35 AM CST
- Where
- Lincoln County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.250, -87.667
Law enforcement reported trees down around the county.
Thunderstorm Wind, Marshall
- When
- July 5, 10:35 AM CST
- Where
- Marshall County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.617, -87.850
Law enforcement reported trees down around the county.
Thunderstorm Wind, Williamson
- When
- July 5, 10:40 AM CST
- Where
- Williamson County, West Portion
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.617, -87.850
Law enforcement reported a tree down on Highway 100 in the western part of the county.
Thunderstorm Wind, Wayne
- When
- July 5, 10:50 AM CST
- Where
- Wayne County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.150, -86.700
Law enforcement reported trees down around the county.
Thunderstorm Wind, Lincoln
- When
- July 5, 10:52 AM CST to 10:53 AM CST
- Where
- Lincoln County, West Portion
- Measured
- 55 kt (63 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.200, -86.517
EMA recieved numerous reports of trees down in the western part of the county from Boonshill to Coldwater.
Thunderstorm Wind, Lincoln
- When
- July 5, 11:00 AM CST
- Where
- Lincoln County, West Portion
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.933, -87.133
Law enforcement reported trees and power lines down near Highway 274 in the western part of the county.
Thunderstorm Wind, Bedford
- When
- July 5, 11:20 AM CST
- Where
- Bedford County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
News article reported trees down across Bedford county.
Flash Flood, Lawrence
- When
- July 5, 11:44 AM CST to 2:00 PM CST
- Where
- Lawrence County, Lawrenceburg
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.850, -86.417
Spotters and EMA officials reported flooding in Lawrenceburg. The flooding was affecting some residences.
Thunderstorm Wind, Giles
- When
- July 5, 11:50 AM CST
- Where
- Giles County, Countywide
- Measured
- 50 kt (58 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
Law enforcement reported trees down across the county.
Thunderstorm Wind, Robertson
- When
- July 5, 2:50 PM CST
- Where
- Robertson County, Springfield
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.150, -86.700
Spotter estimated winds to be 60 mph in a thunderstorm. Several trees were blown down at the Golf View Lane golf Course near Springfield. Also, a gust of wind shattered a glass window at Firststar Bank on Memorial Blvd. in Springfield.
Lightning, Robertson
- When
- July 5, 2:50 PM CST
- Where
- Robertson County, Springfield
- Reported by
- NEWSPAPER
- Coordinates
- 36.433, -86.533
Lightning caused a fire and damaged a home on Rudolph St. near Springfield.
Hail, Davidson
- When
- July 5, 3:35 PM CST
- Where
- Davidson County, Nashville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.883, -87.300
Spotter reported dime size hail in the Whites Creek area of Nashville.
Thunderstorm Wind, Davidson
- When
- July 5, 3:38 PM CST
- Where
- Davidson County, Nashville
- Measured
- 50 kt (58 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.500, -86.883
EMA reported a tree was blown down across a power line near 25th Avenue So.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 5, 20011 death · 1 event
- Damaging Winds in Alabama, July 5, 2001$101,000 · 55 kt wind · 27 events
- Hail in Kansas, July 5, 2001$202,000 · 2 in hail · 4 events
- Hail and Damaging Wind in Arizona, July 5, 2001$150,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Tennessee, July 5, 2001$105,000 · 0.75 in hail · 10 events
- Lightning Strike in Louisiana, July 5, 2001$155,000 · 1 event
- Hail and Damaging Winds in Arkansas, July 5, 2001$120,000 · 53 kt wind · 6 events
- Flash Flood in Arizona, July 5, 2001$90,000 · 1 event
- Damaging Wind in Idaho, July 5, 2001$70,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2001$55,000 · 56 kt wind · 6 events
- Damaging Winds in West Virginia, July 5, 2001$53,000 · 2 events
- Tornado in New Jersey, July 5, 2001$15,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259079, 5259080, 5259083, 5259191, 5259081, 5259082, 5259088, 5259190, 5259084, 5259085, 5259086, 5259087, 5259186, 5259179, 5259180, 5259181, 5259184, 5259089, 5259178, 5259182, 5259183, 5259176, 5259174, 5259185, 5259262, 5259175, 5259177, 5259187, 5259263, 5259188, 5259189.